Hail, Comanche
- When
- October 6, 1:20 PM CST
- Where
- Comanche County, 3 mi S of Cache
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.583, -98.617
9 thunderstorm wind, 8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 6, 3:10 AM CST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 410 AM CDT SUN OCT 6 2002 SURFACE MOISTURE WORKING N-WARD FROM TX...ELEVATED MOISTURE ALREADY ADVECTING OVER AREA...AND CENTRAL-PLAINS FRONTAL ZONE HEADING S ALL MAKE FOR A FORECAST LOADED WITH UNCERTAINTIES. BURSTS OF STRONG CONVECTION OVERNIGHT FROM MN/IA TO KS AND SW-WARD INTO W/SW TX SUGGEST THAT ELEVATED STORMS COULD GO ALMOST ANYWHERE ANY TIME. FOLLOWING THE LEAD OF THE MESOETA...MORE CONCENTRATED ACTIVITY INITIALLY WOULD BE FROM E KS INTO W MO EARLY THIS MORNING IN AREA OF BETTER WARM/MOIST ADVECTION AND ISENTROPIC LIFT. ELEVATED CONVECTION THEN BUILDS OR FILLS IN SW-WARD THRU CENTRAL/SW OK ALONG/AHEAD OF ADVANCING COLD FRONT...EVENTUALLY BECOMING ROOTED MORE IN BOUNDARY LAYER THIS AFTERNOON OVER S ZONES AS FRONT REACHES HIGHER SURFACE DEWPOINTS. HIGHEST POPS RAISED TO 60PCT SE...LOWER NW WITH MORNING WORDING. FORECAST VEERING OF LL WINDS AHEAD OF FRONT IS USUALLY A LIMITING FACTOR FOR SEVERE...BUT GIVEN WHAT SOME OF THE STORMS IN KS HAVE DONE THIS MORNING...MUST REMAIN ALERT FOR MAINLY HAILERS. CLEARING NW TO SE BEHIND FRONT DURING DAY. HIGHS RAISED MOST AREAS IN LINE WITH CURRENT GUIDANCE. AFTER A CLEAR COOL NIGHT TONIGHT...CLOUDS INCREASE FROM THE SW LATE MON AND ESPECIALLY MON NIGHT AHEAD OF THE UPPER LOW MOVING ACROSS EXTREME N MEXICO. MOISTURE AGAIN WILL BE POISED NOT FAR TO OUR S AFTER TODAYS FROPA. FOR NOW WILL HOLD OFF ON POPS UNTIL TUE AS BL WILL BE SLOWER TO MOISTEN UP...ALTHO LATER SHIFTS MAY HAVE TO BRING POPS INTO AT LEAST W ZONES MON NIGHT. CLOUDS AND POPS ARE INCREASED ON TUE...AND HIGH TEMPS ARE LOWERED CONSIDERABLY DUE TO CLOUDS. POPS ARE EXTENDED INTO EARLY WED AS APPROACHING UPPER SYSTEM LOOKS A BIT STRONGER WITH EACH RUN. THIS APPEARS TO BE MORE OF A STRATIFORM PRECIP EVENT WITH LIMITED INSTABILITY THIS FAR N. NO CHANGES BEYOND WED EXCEPT TO NUDGE THE TEMPS DOWN SLIGHTLY WED-THU. FCSTID = 24 OKC 79 45 73 53 / 40 0 0 10 HBR 77 45 74 55 / 30 0 0 10 SPS 82 49 75 57 / 40 10 0 10 GAG 73 39 72 53 / 20 0 0 10 PNC 75 42 71 53 / 20 0 0 10 DUA 82 49 75 55 / 60 10 0 10 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-071200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN OCT 6 2002
.TODAY THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM SEMINOLE TO
HOLLIS OKLAHOMA. THIS INCLUDES ALL OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
AND EARLY EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
A COLD FRONT EXTENDS FROM NEAR CHANDLER TO OKLAHOMA CITY TO HOLLIS
OKLAHOMA AT NOON SUNDAY AS CONTINUES TO PUSH SOUTHEAST. THIS FRONT
WILL MOVE THROUGH THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS
THIS AFTERNOON AND EARLY THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF THIS COLD FRONT. THE
MID LEVELS OF THE ATMOSPHERE ARE RELATIVELY UNSTABLE AND CAN SUPPORT
ISOLATED SEVERE THUNDERSTORMS WITH SEVERE HAIL TO THE SIZE OF
QUARTERS THE PRIMARY THREAT.
THE SEVERE WEATHER THREAT WILL DIMINISH AS THE COLD FRONT MOVES
THROUGH THE AREA ENDING THE CHANCE OF SEVERE WEATHER ACROSS THE AREA
BY MID EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MON OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
.MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
AN UPPER LEVEL STORM SYSTEM...CURRENTLY LOCATED OVER SOUTHERN
CALIFORNIA...WILL MOVE EAST ACROSS THE SOUTHERN PLAINS BY
MID WEEK. THIS SYSTEM WILL INCREASE THE CHANCES FOR
THUNDERSTORMS BY LATE MONDAY INTO TUESDAY.
.26.The Altus AFB radar (KFDR), 41 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
9 thunderstorm wind, 8 hail. Local standard time, as filed.
Trees were downed.
Two utility poles were snapped, and a tree was blown over.
Swings and trampolines were blown over. Large tree limbs were downed, and an antenna was snapped.
Three inch diameter tree limbs were downed.
Large tree limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5316216, 5316218, 5316217, 5316219, 5316220, 5316306, 5316307, 5316308, 5316221, 5316222, 5316299, 5316300, 5316305, 5316301, 5316302, 5316304, 5316303.